Hail, Elbert
- When
- April 27, 10:51 AM MST
- Where
- Elbert County, 3.5 mi S of Monument Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.170, -104.630
Severe thunderstorms developed across portions of Adams, Elbert, and Lincoln counties. Hail from quarter to ping pong ball size was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms developed across portions of Adams, Elbert, and Lincoln counties. Hail from quarter to ping pong ball size was observed. Near Limon and Messex, the hail completely covered the roadways. Two tornados also touched down briefly in Lincoln County but no damage was observed. Very heavy rain developed across the northeast plains. The heavy rain caused small stream flooding across southeast Logan and southwestern Phillips counties. The heavy rain and flooding forced the closure of State Highway 59, south of Haxtun. Storm totals ranged from 2 to 6 inches of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 27, 9:04 AM MST, 1 hour 47 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1004 AM MDT Tue Apr 27 2021 .UPDATE... Issued at 1004 AM MDT Tue Apr 27 2021 ...CLASSIC COLORADO SPRING WEATHER WITH THREAT OF A FEW SEVERE STORMS...LOCALLY HEAVY RAIN...AND HEAVY MOUNTAIN/FOOTHILL SNOW... Latest surface analysis shows the stronger push of cooler and more moist air has pushed across all of the plains and I-25 Corridor from Denver northward. Dewpoints has pushed into the lower to mid 40s behind this surge, with upper 40s over the northeast corner of the state. The mid and upper level cloud deck had already thickened, and a scattered to broken stratus deck was trying to overspread the plains despite daytime heating/limited mixing behind the front. Surface analysis shows the max surface pressure rises had shifted east into Central Nebraska and northwest Kansas, which should promote a more easterly wind component through the afternoon across the plains. Thus, shear profiles will be steadily increasing with 0-6 km bulk shear greater than 45 knots, and greater than 65 knots toward Limon. The tricky part of the severe weather forecast still lies along a potential low level boundary that may set up near the Palmer Divide as the frontal surge weakens early this afternoon. Localized stronger low level convergence should develop right near the crest of the Palmer Divide with east/southeast winds in the Colorado Springs area and east/northeast across Denver and much of Douglas County. That boundary would favor development of surface based convection, and even a tornado threat given favorable bulk shear, 0-2km helicity of 200-300 m2/s2 along this boundary (if it develops), and a ribbon of SBCAPE of 800-1000 J/kg. Large hail of 1-1.5" diameter would also be possible if CAPES near 1000 J/kg can be achieved, but thickening mid level deck even to our south could still limit those values and severe threat. Those storms should organize into a cluster of storms and propagate east/northeast across the plains, with areas toward Lincoln and southern Washington counties also seeing a low threat of tornado. Farther north, we think the severe threat would be lower and confined mostly to marginal sized hail as the airmass will be more stable. That said, elevated convection should still be strong and cold temperatures aloft would support appreciable hailfall in the stronger storms, just mostly of the smaller size. With regard to snow, we'll take a look at latest 12Z model data as it becomes available, but the colder solutions would support some snow down into Denver, and accumulating snow over the Palmer Divide and of course the foothills. We may end up expanding or adding a Winter highlight to the southern Foothills and Palmer Divide later today. Flood threat will be discussed in Hydro section below. && .SHORT TERM...(Today and tonight) Issued at 332 AM MDT Tue Apr 27 2021 Active weather day ahead for northeast Colorado. Northeast winds have backed into northeast Colorado earlier than expected. Dew points over far northeast Colorado are in the 40s with low 50s in the Nebraska panhandle. Northeast winds will bring this moist airmass into the area this morning. This moisture along with steep mid level lapse rates and convergence produced a strong/severe thunderstorm over the eastern plains early this morning. The boundary likely stalls out along the Palmer Divide today. Expect convergence along this boundary to be the focus for initiation of the stronger storms. Models indicate a ribbon of 500-1000J/kg CAPE along and just north of this boundary. Instability decreases heading north of the boundary due to cooler surface temperatures. Based on the convective allowing models, storms develop a little after 18Z. Wouldn't be surprised if this occurs a little sooner with the front farther south already. Main threat will be severe hail, along and north of the boundary. As storms continue to progress northeast, they will encounter less instability and the threat for severe storms will decrease. Numerous showers and thunderstorms are expected this afternoon bringing much needed rainfall to the region. Showers and thunderstorms will transition to a widespread rain event this evening as northeast upslope flow continues under a diffluent southwest flow aloft. Don't expect flooding to be a problem, but can't totally rule it out. See Hydrology discussion below for more details. Snow level begins around 8500 feet and then drops through the afternoon and evening. Expect the snow level to drop to around 7000 feet by sunset and by Wednesday morning the snow level will be close to 6000 feet. Don't expect much accumulation in the lower foothills, but the higher foothills and Front Range mountains should see at least 7 to 14 inches of snow. Therefore will upgrade the Winter Storm Watch to a Warning. .LONG TERM...(Wednesday through Monday) Issued at 351 AM MDT Tue Apr 27 2021 Models show the upper trough axis to move slowly eastward across the CWA on Wednesday and Wednesday evening. Strong northerly flow aloft moves in behind it Wednesday night continuing on Thursday... with a jet max over the CWA early Thursday morning into the early afternoon. Northerly flow aloft decreases a bit on Thursday night. The QG Omega fields keep weak upward vertical velocity over much of the forecast area on Wednesday with weak subsidence Wednesday night and Thursday. The low level winds are upsloping in direction on Wednesday and Wednesday evening. On Thursday and Thursday night, more normal diurnal wind patterns are expected. Models show the precipitation event lingering well into Wednesday now. The precipitation will be of the stratiform variety and no thunderstorms either. It still looks to warm for any snow over the lower foothills and all the plains. Will end the precipitation for all the CWA by 00Z late Wednesday afternoon. Cross sections show it to dry out substantially Wednesday night and stay that way through Thursday night. There could be some mid level cloudiness here and there. Temperature-wise, Wednesday's highs will be similar to today's readings with a 3-5 C warm-up for highs on Thursday over Wednesday's readings. Looking ahead for Friday through Monday, models have upper ridging for he CWA Friday and Saturday. It flattens out on Sunday and then there is another upper trough/close low to get into Colorado on Monday. This system does not look particularly cold. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1004 AM MDT Tue Apr 27 2021 Cold front has pushed through with northeast/east winds expected to gust to around 20-25 knots through the afternoon. A stratus deck in the 1000-1800 foot range is attempting to become more widespread, and certainly will with more widespread precipitation developing this afternoon. Latest convective allowing models show a period of thunderstorms 18Z-23Z, so will have TEMPO for a few hours this afternoon with some visibility restriction possible. More widespread lower ceilings under 1000 feet and visibility 2-4Sm in moderate rain expected most of tonight, with even lower vis and ceilings with mixed rain/snow after 08Z. && .HYDROLOGY... Issued at 1004 AM MDT Tue Apr 27 2021 A cold front is currently backing into the foothills, with a moist airmass in place for this time of year. First concern is for the burn areas of the foothills where there is a threat, albeit low, of flash flooding 11 am to 4 pm. Instability appears to be limited by the late arrival of low level moisture to the burn areas and increased cloud cover, but a fair amount of convective allowing models are still showing potential for stronger storms to produce a quarter inch of rain in 30 minutes, and around a half inch in an hour or two. Most likely a stronger storm would translate to an advisory for the burn areas (mostly lower slopes of Cameron Peak and Calwood), with a low/very low potential of more significant flooding. Models show a general 1 to 2 inches of rainfall through Wednesday morning. With the front stalled out, multiple rounds of thunderstorms will be possible to the north of the front. Soils should be able to handle 1 to 2 inches of rainfall, but training of storms could result in locally heavier amounts. Some minor flooding of low lying areas and ditches can't be ruled out. Best chance for this to occur will be north of I-70 and south of I-76. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning until noon MDT Wednesday for COZ033-034. Winter Storm Warning from 6 PM this evening to noon MDT Wednesday for COZ035. && UPDATE...Barjenbruch SHORT TERM...Meier LONG TERM....RJK AVIATION...Barjenbruch HYDROLOGY...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1121 AM MDT Tue Apr 27 2021 COZ030>051-281730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1121 AM MDT Tue Apr 27 2021 ...A COUPLE SEVERE STORMS, LOCALLY HEAVY RAIN, AND HEAVY MOUNTAIN/FOOTHILL SNOW POSSIBLE... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will become more widespread across the area through the afternoon, and a few of these storms could become severe with hail around one inch in diameter and a low tornado threat. The greatest risk of severe storms will be from the crest of the Palmer Divide south of Castle Rock toward the Limon and Akron areas. Farther north, including much of the I-25 Corridor, stronger storms will produce heavy rain and a considerable amount of small hail. Rainfall amounts of 1 to 2 inches are expected over much of northeast Colorado. There is a low risk of flooding in burn areas until about 4 pm this afternoon. A few low lying areas of the plains could see excessive ponding and minor runoff overnight. Snow will form over the mountains and foothills where the snow level will start out at 8000 to 8500 feet. The snow level lowers this afternoon and tonight. By Wednesday morning the snow level will be close to 6000 feet. The heaviest snow is expected to fall above 7500 feet with 7 to 14 inches of snow accumulation. A few inches of snow will also be possible over the Palmer Divide. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Light precipitation will linger through the day Wednesday, with snow above 6500 feet and rain below 6500 feet. Snow accumulations in the high mountains could be up to 4 more inches. Dry weather is expected Wednesday night into Sunday. The next system will move in with a chance of precipitation for most of the forecast area Sunday night through Monday night. It will be snow in the mountains. Temerptures will be below seasonal normals on Wednesday, near normal on Thursday and above normal Friday through Sunday. Cooler temperatures are expected Monday. .SPOTTER INFORMATION STATEMENT... Spotter reports of hail, wind, heavy rainfall, and snow will be appreciated.
Special Weather Statement National Weather Service Denver CO 1135 AM MDT Tue Apr 27 2021 COZ041-271800- Elbert/Central and East Douglas Counties Above 6000 Feet CO- 1135 AM MDT Tue Apr 27 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DOUGLAS AND WEST CENTRAL ELBERT COUNTIES UNTIL NOON MDT... At 1135 AM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Black Forest, or 17 miles north of Colorado Springs, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elbert. LAT...LON 3924 10467 3923 10441 3913 10445 3913 10478 TIME...MOT...LOC 1735Z 229DEG 6KT 3910 10469 DANIELSON
The Denver radar (KFTG), 69 km away, was scanning. The volume nearest the first event began at 17:48 UTC.
10 hail, 2 tornado, 2 flood. Local standard time, as filed.
A tornado touched down briefly in an open field. No damage was observed.
A tornado briefly touched down in an open field. No damage was observed.
Hail accumulated up to 2 inches deep on the ground.
Storm totals ranged from 3 to 6.5 inches.
Storm totals ranged from 4 to 8 inches. The flooding forced the closure of State Highway 59 south of Haxtun.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952515, 952516, 952517, 952518, 952530, 952520, 952521, 952522, 952523, 952528, 952524, 952525, 953621, 953622.